Case Presentation: A 75-year-old man with CLL, CAD s/p CABG, severe aortic stenosis s/p valve replacement, and atrial fibrillation on apixaban and amiodarone presented with two months of worsening fatigue, constipation, weakness, decreasing visual acuity with occasional diplopia, and worsening leg edema. On admission, he was afebrile, pulse 51, and BP 78/36 mm Hg. Physical exam was notable for diffusely enlarged thyroid gland, 2+ bilateral pitting lower extremity edema, generalized xerosis, and delayed relaxation phase of bicep and patellar reflexes. Labs were remarkable for a TSH of 85 mU/L, free T4 of 0.30 ng/dL, and T3 of 33 ng/dL. Of note, at initiation of amiodarone four months prior to admission, his TSH was 16 mU/L, free T4 1.0 ng/dL, and T3 61 ng/dL. ECG rhythm demonstrated sinus bradycardia with HR 54. He did not show signs of myxedema coma such as altered mental status, hyponatremia, or hypothermia. His hospitalization was complicated by recurrent bradycardia (HR 40-50s) and asymptomatic hypotension (SBP 60-80s). The patient was diagnosed with profound amiodarone-induced hypothyroidism, started on oral levothyroxine 50 mcg daily, and hospitalized for hemodynamic monitoring.
Discussion: Amiodarone is a highly efficacious class III antiarrhythmic agent that is commonly used despite its well-established side effects. In particular, thyroid dysfunction is estimated to occur in 15-20% of patients on amiodarone. Amiodarone-induced hypothyroidism occurs because amiodarone contains two iodine atoms and is structurally similar to thyroid hormone, thus competing with thyroxine for metabolism. In male patients receiving amiodarone, it was found that overt hypothyroidism (TSH >10 mU/L) developed in 5% of patients and an additional 25% developed subclinical hypothyroidism (TSH 4.5 – 10 mU/L). Predictors of amiodarone-induced hypothyroidism include baseline lower free T4 and higher TSH levels, higher cumulative amiodarone doses, older age, female sex, and high iodine soil content. Treatment includes discontinuation of amiodarone (if found to not provide sufficient rhythm control) and T4 replacement with levothyroxine. In cardiac patients, it is recommended to utilize smaller doses of levothyroxine to avoid exacerbation of arrhythmias or increased myocardial oxygen demand.
Conclusions: Amiodarone is a commonly used antiarrhythmic with well-known complications including hypothyroidism. Treatment includes amiodarone cessation (in the appropriate context) as well as levothyroxine initiation, with a notable dose adjustment in cardiac patients if they are higher risk for arrhythmia exacerbation or increased myocardial oxygen demand. Our patient showcases amiodarone-induced hypothyroidism: given the severity of his hypothyroidism and its associated complications of recurrent bradycardia with hypotension, he required hospitalization for hemodynamic monitoring while initiating levothyroxine.
To cite this abstract:Saunders, S; Santopietro, A; Carbo, A. WHY AM-I-O(DARONE) SO TIRED?. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 965. https://www.shmabstracts.com/abstract/why-am-i-odarone-so-tired/. Accessed February 21, 2020.